[Skip to Content]
[Skip to Content Landing]
Views 268
Citations 0
Comment & Response
February 27, 2018

Drug Interactions With Non–Vitamin K Oral Anticoagulants

Author Affiliations
  • 1Department of Pharmacy Services, University of Utah Health, Salt Lake City
  • 2Department of Pharmacy Services, Veterans Affairs Salt Lake City Health Care System, Salt Lake City, Utah
JAMA. 2018;319(8):829-830. doi:10.1001/jama.2017.20842

To the Editor We have some concerns about the results of the study by Dr Chang and colleagues on NOACs and potentially interacting medications.1 First, rifampin and phenytoin were labeled as both P-glycoprotein competitors and CYP3A4 inhibitors. In fact, rifampin and phenytoin are both well-documented P-glycoprotein and CYP3A4 inducers, which can result in reduced NOAC exposure of 60% to 66% and potential therapeutic failures.2,3 Because Chang and colleagues actually reported increased bleeding associated with rifampin and phenytoin, details of the expected mechanism of the interactions as well as some discussion on these paradoxical findings would be helpful.

First Page Preview View Large
First page PDF preview
First page PDF preview
×